Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 273, NWS Goodland, KS

August 14, 2017Cheyenne County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 14, 2017, 5:53 PM CDT for Cheyenne County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2017, 5:53 PM CDT (22:53 UTC)
Expired
Aug 14, 2017, 6:23 PM CDT
In force
30 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Cheyenne County, KS

The radar

The Goodland radar (KGLD), 60 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
2483 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

854 
WUUS53 KGLD 142253
SVRGLD
KSC023-142345-
/O.NEW.KGLD.SV.W.0273.170814T2253Z-170814T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
553 PM CDT MON AUG 14 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cheyenne County in northwestern Kansas...

* Until 645 PM CDT

* At 552 PM CDT, a severe thunderstorm was located 8 miles north of
  St. Francis, moving southeast at 10 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  St. Francis and Wheeler. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4000 10194 4000 10170 3979 10159 3970 10192
TIME...MOT...LOC 2252Z 326DEG 9KT 3990 10177 

HAIL...1.50IN
WIND...60MPH
 
$$

JRM
1 follow-up statement
343 
WWUS53 KGLD 142323
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
623 PM CDT MON AUG 14 2017

KSC023-142333-
/O.CAN.KGLD.SV.W.0273.000000T0000Z-170814T2345Z/
Cheyenne KS-
623 PM CDT MON AUG 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHEYENNE COUNTY
IN NORTHWESTERN KANSAS IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.

LAT...LON 4000 10194 4000 10170 3979 10159 3970 10192
TIME...MOT...LOC 2322Z 326DEG 9KT 3984 10171 

$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:41 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 14, 3:41 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
241 PM MDT Mon Aug 14 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 236 PM MDT Mon Aug 14 2017

Across the Tri State region this afternoon...summer temperatures
have returned to the area with locales currently seeing a range
mainly from the mid 80s to the lower 90s...under mainly sunny/mostly
sunny skies. SSE winds allowing for moist airmass with dewpts
ranging from the mid 50s to the mid 60s.

For the rest of the afternoon into the evening hours...increasing
low level clouds expected from the west as a weak shortwave slowly
works east from the NC Rockies. Some weak showers activity is
currently working across the NC Colorado in tandem with the
shortwave. Models do track the system out into the Plains Region
later tonight and east of the CWA by Tuesday morning. Even after
sunset...instability will remain over the region prompting the
potential for some rw/trw...but below severe limits. Have continued
trend of pops from previous shift keeping locales along and north of
Interstate 70 seeing the best chances for precip. Overnight lows
will be in the 60s.

Have continued mention of patchy fog after midnight tonight to
around 14z Tuesday.

Going into Tuesday...similar airmass over the region as strong WAA
on southerly flow will once again bring temps into the upper 80s to
lower 90s. Models shift a stronger shortwave off the central Rockies
northeast into the Plains Region. Convection is expected to begin by
late afternoon and carry into the evening hrs. The approach of this
system combined with the very unstable low level airmass will create
the potential for severe wx. The SPC has the entire forecast area
under a Slight Risk as a result. Large hail...damaging winds and
even a few tornados are possible...especially along and north of the
KS/NE border. With high PW values over an inch expected...locally
heavy rainfall could bring about flash flooding issues to many
locales.

.LONG TERM...(Tuesday night through Monday)
Issued at 238 PM MDT Mon Aug 14 2017

Tuesday night: 12Z model runs continue to show the potential for
severe weather through the evening and even after midnight for much
of the area. Model soundings show good severe weather parameters
across the area, with the best dynamics along and north of the KS/NE
border. 9Z SREF soundings for the McCook area show ample CAPE and 0-
6km bulk shear, but also have right arcing hodographs, strong SFC-
1km helicity, and PWATS over 1.75 inches. This means large hail,
damaging winds, a few brief tornadoes, and heavy rainfall will be
possible with any storms that form.

Wednesday-Monday: After longwave trough traverses the area
Wednesday, NW to zonal flow sets up aloft through Saturday. Upper
level ridging on Sunday brings drier weather through Monday. Chance
of showers and storms Thursday and Saturday evenings with the best
chance of rain and storms coming Thursday night. Daytime highs warm
through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1121 AM MDT Mon Aug 14 2017

For KGLD and KMCK...VFR conditions expected through the period.
Slight chance of thunderstorms across the area this evening.
Omitted mention of VCTS or VCSH due to lack of confidence in where
storm formation would be, if any. Skies should remain clear and
winds light and out of a southerly direction through the morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JN
LONG TERM...SME
AVIATION...SME
Hazardous weather outlook, Aug 14, 4:41 PM CDT, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
341 PM MDT Mon Aug 14 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-152145-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
341 PM MDT Mon Aug 14 2017 /441 PM CDT Mon Aug 14 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe thunderstorms are possible this afternoon east of
the Colorado border. Large hail up to half dollar size and wind
gusts of 60 MPH are possible with the strongest storms through the
early evening. Due to the slow storm motion and heavy rainfall,
localized flooding is possible with any storms that develop.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

An active pattern will continue to produce isolated to scattered
thunderstorms each day across the forecast area. The next best
chance for severe thunderstorms will be Tuesday afternoon and
evening. Large hail and damaging winds are the primary threats along
with the potential for localized heavy rainfall leading to flash
flooding as storms move across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 14, 5:36 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Goodland KS
436 PM MDT MON AUG 14 2017

KSZ001-013-142245-
Sherman KS-Cheyenne KS-
436 PM MDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHEYENNE AND NORTHERN
SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 445 PM MDT/545 PM
CDT/...

At 435 PM MDT/535 PM CDT/, strong thunderstorm outflow was located 8
miles south of St. Francis, moving south at 35 mph.

Wind gusts up to 50 mph will be possible. These winds will occur
well away from the parent thunderstorm and will increase suddenly as
winds shift to the north.

Locations impacted include...
St. Francis and Wheeler.

LAT...LON 3967 10149 3937 10152 3947 10205 3964 10205
      3989 10198
TIME...MOT...LOC 2235Z 020DEG 32KT 3966 10184

JRM
Local storm report, Aug 14, 5:40 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
440 PM MDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             BIRD CITY               39.75N 101.53W
08/14/2017  M1.00 INCH       CHEYENNE           KS   TRAINED SPOTTER

&&

CLT
Local storm report, Aug 14, 5:41 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
441 PM MDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             1 W BIRD CITY           39.75N 101.55W
08/14/2017  E0.75 INCH       CHEYENNE           KS   PUBLIC

            DIME TO NICKEL SIZE HAIL AT THE BIRD CITY AIRPORT.
            VISIBILITY IN THE HEAVY RAINFALL OF A QUARTER TO HALF A
            MILE.

&&

JLUNDQUIST
Local storm report, Aug 14, 5:48 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
448 PM MDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             1 S BIRD CITY           39.74N 101.53W
08/14/2017  M1.25 INCH       CHEYENNE           KS   TRAINED SPOTTER

&&

CLT
Local storm report, Aug 14, 5:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
449 PM MDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             BIRD CITY               39.75N 101.53W
08/14/2017  E1.25 INCH       CHEYENNE           KS   PUBLIC

            QUARTER TO HALF DOLLAR SIZE HAIL IN TOWN. HAS BEEN
            HAILING FOR A HALF HOUR SO FAR.

0446 PM     FLASH FLOOD      BIRD CITY               39.75N 101.53W
08/14/2017                   CHEYENNE           KS   PUBLIC

            WATER IS UP TO THE CURB IN TOWN WITH HEAVY RAINFALL STILL
            OCCURRING. MAKING PREPARATIONS TO KEEP WATER OUT OF THE
            BUSINESSES.

&&

JLUNDQUIST
Local storm report, Aug 14, 5:52 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM MDT MON AUG 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             BIRD CITY               39.75N 101.53W
08/14/2017  M1.25 INCH       CHEYENNE           KS   PUBLIC

            HAIL QUARTER TO HALF DOLLAR. 5FT GUTTER IS FULL OF WATER.

&&

CLT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:04 PM CDTSpecial Weather StatementGLDWallace26 min
Aug 13, 8:28 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace47 min
Aug 13, 9:36 PM CDTSpecial Weather StatementGLDNorton24 min
Aug 13, 9:43 PM CDTSpecial Weather StatementGLDGreeley, Logan, Wichita62 min
Aug 14, 1:55 AM CDTSpecial Weather StatementGLDNorton35 min
Aug 14, 4:04 PM CDTSpecial Weather StatementGLDRawlins26 min
Aug 14, 4:18 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins27 min
Aug 14, 4:42 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins48 min
Aug 14, 5:14 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins46 min
Aug 14, 5:31 PM CDTFlash Flood WarningGLDCheyenne, Rawlins3 hr
Aug 14, 5:36 PM CDTSpecial Weather StatementGLDCheyenne9 min
Aug 14, 5:44 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman46 min
Aug 14, 6:22 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman53 min
Aug 14, 6:58 PM CDTSpecial Weather StatementGLDCheyenne17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.